Kentucky, 2020

Winter Weather in Kentucky, December 16 to 17, 2020

December 16 to 17, 2020 · NWS ILN · 1 event in 1 county or zone

Upper level energy tracked northeast through the Ohio Valley ahead of an upper low pressure center tracking east through the Mississippi Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Upper level energy tracked northeast through the Ohio Valley ahead of an upper low pressure center tracking east through the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 3:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 16, 3:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
358 AM EST Wed Dec 16 2020

.SYNOPSIS...
Low pressure is expected to cross northeast through the Ohio
Valley today. Low pressure will linger Thursday, keeping
conditions cloudy and cool with some lingering light
precipitation. High pressure builds into the region on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light snow is already occurring this morning across west-central
Ohio and eastern Indiana in response to a vorticity maxima
moving through the region. Behind this initial round of
precipitation, a lull for an hour or so before isentropic lift
takes over in response to moisture and theta-e advection east of
mid-level trough. Weak cyclogenesis is occurring over the
southern Ohio Valley with the low pivoting into the tri-state
area this afternoon. Before the low pressure arrives,
precipitation type forecast is a little tricky but made with
high confidence. While snow is expected across the north and
west, a warm theta-e surge is suggested by the majority of
guidance, indicating brief periods of sleet/freezing rain are
possible this morning along the Ohio River and tri-state areas.
This potential appeared limited so it is not specifically
mentioned in the forecast, but was included in the SPS. By mid-
morning, the northward push of the low pressure causes surface
temps to rise above freezing. This favors a transition to rain-
snow mix or all rain with generally less than an inch of
accumulation. Covered this threat with an SPS through noon due
to the timing of wintry precip with the morning commute.

With lift maximized east of the low during the afternoon,
thinking overall coverage of precipitation begins to lessen
across the west where snow is ongoing this morning with 1-2
inches of total snow accumulation. Could see lingering periods
of snow but widespread accumulating snow should be wrapped up by
late afternoon. Further east, a very complex situation. Broad
lift and considerable low level moisture produces a wide area of
two to three tenths of liquid. Transition of snow to rain will
be very critical because despite mediocre snow ratios (7:1) and
temperatures a few degrees above freezing, accumulating snow
will still occur, especially in elevated locations given the
higher precip rates. In the lower Scioto Valley, less than an
inch of snow is forecast. Further north, 1-2 inches for the
Columbus metro area except for eastern locations where higher
QPF provides the best chance for advisory level snow. Went ahead
with an advisory for 2-3 inches for Licking, Fairfield and
Hocking counties. The most uncertain of the three is Hocking
county given the higher potential for rain-snow mix greatly
limiting overall snow amounts.

Key factor: Overall snow accumulation and impacts will greatly
depend on the track of the surface low once it enters the tri-
state area. Does it track toward Lima, OH, flooding the
forecast area with mid to upper 30s or does it become elongated
across the Ohio River, keeping a more northerly component to
surface flow? This forecast leans heavily toward the NBM/EC
ensemble guidance. The northerly component in the surface flow,
along with dynamic cooling associated with snow falling keeps
precipitation type predominately snow for the north. For this
forecast, temperatures are limited to less than 34 degrees along
and north of I-70/I-71 with 34-37 degrees for points south and
east.

Regardless, it's fairly clear that the overall high-end amounts
are limited with this particulary system. Probabilities for
snowfall amounts exceeding 2-3 inches are fairly low. When it
comes to impacts, road temperatures should comfortably warm to
above freezing throughout the afternoon despite dense cloud
cover and ongoing precipitation. Snow ends from west to east
this evening, however, winter weather concerns continue into
Wednesday night.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As the surface trough begins to pull to the east, it does so
slowly, with a pressure trough axis extending northwestward back
across the forecast area. Considerable low level moisture
remains in place, and the pressure trough will provide enough
lift to keep the potential for light precipitation likely. There
are two questions that remain for this entire period as these
conditions linger: Do hydrometeors fall as small snow flakes or
as super-cooled liquid droplets, and what are the surface
temperatures while this is occurring?

For question one, forecast soundings become critical. After
thorough interrogation, it appears likely that all scenarios
remain possible. There will likely be periods of drizzle as well
as periods of flurries due to steep low level lapse rates and
peak saturation temperatures around -7 to -9C, just shy of
efficient dendritic growth temperatures. Steep low level lapse
rates may allow enough lift for snowflake growth while in areas
of lower lift, supercooled droplets are more likely. Went with a
combination of the two throughout the evening hours and through
the day on Thursday. Considerable moisture eventually pulls away
to the east as surface high pressure builds in Thursday night.

For question two, surface temperatures are likely to drop on the
western side of the pressure trough as northwesterly flow ushers
in cooler air, favoring freezing drizzle where flurries are not
occurring. Across the east, temperatures near freezing limit
the possibility of freezing drizzle Wednesday night. During the
day on Thursday, every degree of increase in surface
temperatures limits the possibility of freezing drizzle. For
now, have temperatures climbing above freezing with drizzle or
flurries occurring Thursday.

Thursday night, we repeat the cycle all over again. Temperatures
slowly drop and weak lift continues the potential. Eventually,
moisture fields become less favorable with flurries or freezing
drizzle fading from west to east through the overnight hours.

Key point: Despite these exhaustive possibilities, treated
roadways should remain predominately wet. The greatest chance
for hazardous travel will be on the typically mentioned spots,
untreated or elevated surfaces, and bridges Wednesday evening
through Thursday morning and again Thursday evening and Friday
morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure at the surface and aloft will build east into the
Ohio Valley on Friday. This will allow skies to at least become
partly cloudy. It will be seasonably chilly with highs ranging
from the mid 30s north to the lower 40s south.

The surface and mid level ridge will move east of the region
Friday night into Saturday. In a west to northwest flow pattern
aloft, models have come in a little more energetic with a s/wv
forecast to move across the Great Lakes and Ohio Valley Saturday
into Saturday night. Hence, an associated cold front which was
previously forecast to weaken and fall apart may actually push
east through the area. Will continue with a chance of showers
(maybe a little snow mix at night) for now. Highs 40 to 45 on
Saturday will fall into the lower 30s Saturday night.

High pressure will briefly return to the region on Sunday.
Another weak front may arrive by Monday into Monday night. Main
dynamics remain to the north, so not much is expected with this
boundary. High pressure will then build back into the region for
Tuesday. It will be a little warmer on Monday ahead of the
front, otherwise, high temperatures will be just a little above
normal for mid December.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions remain this evening as clouds thicken with the
approach of low pressure from the southwest. Timing of
precipitation remains unchanged with the first snow showers
working into the CVG/LUK and DAY before 12Z. As the atmosphere
becomes more saturated, expect MVFR CIGs to quickly drop to IFR
by late morning along with areas of light snow. VIS also drops
from MVFR to IFR as snow spreads across the area. Throughout the
late morning and early afternoon, snow will mix and perhaps
changeover to rain for CVG/LUK. VIS may be variable at times
throughout the morning and afternoon, but timing confidence was
too low to limit conditions with TEMPOs. For ILN, have kept TAF
with all snow but a transition to a rain- snow mix is also
possible here. Currently expect DAY, CMH/LCK to remain snow
throughout the afternoon and evening with the snow concluding
during the evening hours from west to east.

LIFR CIGs envelop all TAF sites by late afternoon and continue
through the evening along with BR and perhaps DZ. This
expectation will be highlighted with more confidence in the 12Z
TAF, primarily for CMH/LCK as central Ohio looks to remain in a
zone of considerable low level moisture and weak lift.

With the track of the low pressure moving through the area,
winds may be variable at times around 3 to 5 knots. As the low
pressure moves east, winds may approach closer to 10 knots from
the northwest for CVG/LUK.

OUTLOOK...IFR conditions likely continue Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 7 AM this morning to 4 AM EST
     Thursday for OHZ056-065-074.
KY...None.
IN...None.

&&

SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Hickman
AVIATION...McGinnis
Hazardous weather outlook, Dec 16, 5:49 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
549 AM EST Wed Dec 16 2020

INZ066-OHZ070>073-080-082-171100-
Franklin IN-Butler-Warren-Clinton-Ross-Highland-Pike-
549 AM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for Southeast Indiana, South
Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Light snow and brief periods of wintry mix are expected this
morning. This may lead to slick spots during the morning commute
before warmer temperatures cause snow to chance to a rain-snow mix
or rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>055-060>064-171100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Preble-
Montgomery-Greene-Fayette OH-Pickaway-
549 AM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Light snow accumulations expected today leading to potential slick
spots during the morning and evening commutes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

OHZ056-065-074-171100-
Licking-Fairfield-Hocking-
549 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
549 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Special weather statement, Dec 16, 3:00 AM EST, 3 hours before
Special Weather Statement
National Weather Service Wilmington OH
300 AM EST Wed Dec 16 2020

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-161500-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-
Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
Including the cities of Brookville, Batesville, Milan,
Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton,
Warsaw, Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Hamilton,
Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro,
Wilmington, Blanchester, Chillicothe, Cincinnati, Milford,
Georgetown, Mount Orab, Hillsboro, Greenfield, West Union,
Peebles, Waverly, Piketon, Portsmouth, and Wheelersburg
300 AM EST Wed Dec 16 2020

...LIGHT SNOW FOR THE MORNING COMMUTE...

Light snow will spread across the area this morning resulting in
slick spots for the morning commute. Light accumulations around an
inch or less are expected. Freezing rain or sleet may mix in for
brief periods with little to no accumulation. Bridges, untreated
roadways, and elevated surfaces could become slick with some snow
accumulation that should otherwise be limited to grassy areas.

INZ050-058-059-OHZ026-034-035-042>046-051>055-060>064-161500-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Preble-Montgomery-Greene-Fayette OH-Pickaway-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Columbus, Eaton, Camden, Dayton,
Kettering, Beavercreek, Fairborn, Xenia, Washington Court House,
and Circleville
300 AM EST Wed Dec 16 2020

...LIGHT SNOW TODAY...

Throughout the morning hours and continuing through the afternoon,
light snow accumulations are expected. With surface temperatures
near or slightly above freezing, and warm road temperatures,
impacts will be limited to untreated roads, elevated surfaces, and
bridges. Snow accumulations between 1-2 inches are expected,
primarily in grassy areas. Along and south of I-70, rain may mix
in at times during the afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Boone

When
December 16, 6:00 AM EST to December 17, 12:00 AM EST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The CVG airport measured 0.8 inches of snow by noon, then an inch by midnight.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935406.